The 2 most dangerous lithium interactions
Keep this picture in mind to remember the 2 classes of medications most likely to contribute to lithium toxicity.
Lithium is removed from the body almost exclusively by the kidneys. Several medications affect the rate of lithium clearance.
Thiazide diuretics and NSAIDS have the greatest potential to increase lithium concentrations, usually 25% to 40%. Rarely the increase may be much greater, leading to lithium toxicity.
Thiazide diuretics include hydrochlorothiazide and chlorthalidone.
NSAIDS that elevate lithium levels include ibuprofen, naproxen, diclofenac, indomethacin, ketorolac, and meloxicam. Sulindac and aspirin do not significantly elevate lithium levels.
Among antihypertensive, ACE inhibitors and angiotensin II receptor blockers (ARBs, -sartans) may increase lithium levels, but usually not as dramatically as thiazides.
Lithium levels are NOT significantly affected by:
Loop diuretics = ok with lithium
Potassium-sparing diuretics = ok with lithium
Calcium channel blockers = ok with lithium
Alpha-1 blockers = ok with lithium
Central alpha agonists = ok with lithium
Beta blockers = ok with lithium
Vasodilators = ok with lithium
Isosorbide mononitrate (IMDUR)
Conclusion: Educate patients that NSAIDS, blood pressure meds, and diuretics can cause lithium toxicity. For OTC pain medications, they should choose Tylenol or aspirin. Excedrin is OK (combo of aspirin, acetaminophen, and caffeine). Check lithium levels frequently for patients on interacting medications. Teach the signs of lithium toxicity including tremor, nausea, diarrhea, fatigue, and drowsiness.